Minnesota, 2011

Flash Flooding and Flood in Minnesota, June 18 to 19, 2011

June 18 to 19, 2011 · NWS ARX · 7 events in 3 counties and zones

Scattered thunderstorms developed well north of a warm front, that was across southern Iowa, during the evening of the June 18th. These storms were slow moving and produced some localized heavy rain and flash flooding across Wabasha and Houston Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms developed well north of a warm front, that was across southern Iowa, during the evening of the June 18th. These storms were slow moving and produced some localized heavy rain and flash flooding across Wabasha and Houston Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 2:16 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 18, 2:16 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
316 AM CDT SAT JUN 18 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

RATHER DIFFICULT FORECAST SCENARIO OVER THE NEXT SEVERAL DAYS...WITH
RAIN CHANCES BEING THE MAIN WEATHER CONCERN.

06Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING ACROSS
WESTERN MINNESOTA...WITH A WEAK LOW NEAR KULM. CONVECTION HAS BEEN
OCCURRING OUT OF AHEAD OF THIS FROM CENTRAL MINNESOTA...INTO
NORTHWEST AND CENTRAL WISCONSIN.

18.00Z MODELS AGREE WITH THEIR MASS FIELDS...BUT CONTINUE TO
STRUGGLE WITH THE DETAILS FOR CONVECTION AND THUS OVERALL CONFIDENCE
NOT HIGH WITH THIS FORECAST. SOUTHWEST FLOW WILL CONTINUE INTO
MONDAY WITH SUBTLE MID LEVEL DISTURBANCES TRACKING THROUGH THE FLOW.

IN THE NEAR TERM...WEAK SHORTWAVE AS SEEN ON WATER VAPOR IMAGERY
PUSHING THOUGH NORTHERN IOWA/SOUTHERN MINNESOTA HELPING TO MAINTAIN
CONVECTION OVER MINNESOTA AND WISCONSIN AND THIS SHOULD PUSH EAST
OF THE AREA LATER THIS MORNING. MODELS ALSO SHOWING ANOTHER WEAK
WAVE POSSIBLE THIS AFTERNOON AND THUS HAVE MAINTAINED CHANCE
PROBABILITIES WITH THE HIGHEST ACROSS THE NORTHEAST. ALTHOUGH
MODELS INDICATING 2000 J/KG TO 3000 J/KG OF MOST UNSTABLE CAPES THIS
AFTERNOON...SHEAR VALUES ARE ONLY 20 TO 30 KNOTS. THUS EXPECT
SEVERE THREAT TO REMAIN SOUTH AND WEST OF THE AREA IN MORE FAVORED
AREA.

BOTH THE NAM AND GFS HINTING AT POTENTIAL MCS DEVELOPMENT TONIGHT...
ALBEIT THEY DIFFER IN BOTH STRENGTH AND LOCATION. MOISTURE
TRANSPORT NOT ALL THAT IMPRESSIVE...WITH THE NAM FOCUS WELL TO THE
SOUTH OF THE AREA...WHILE GFS HAS TONGUE FURTHER NORTH INTO THE
AREA. HOWEVER GFS QPF FIELDS LOOK TO BE SUFFERING FROM CONVECTIVE
FEEDBACK PROBLEMS. LOOKS AS THOUGH BEST POTENTIAL WILL BE ACROSS
THE WESTERN HALF AND WILL HAVE HIGHEST PROBABILITIES IN THIS AREA.
ONCE AGAIN SHEAR LOOKS TO BE QUITE LIMITED AND NOT EXPECTING ANY
ORGANIZED SEVERE WEATHER. THIS COMPLEX WILL THEN SHIFT NORTHEAST
SUNDAY AND HAVE TAPERED PROBABILITIES FROM WEST TO EAST..WITH THE
BETTER CHANCES ACROSS THE NORTHEAST SECTIONS.

ATTENTION THEN TURNS TO TO SHARPENING TROUGH ACROSS THE WEST AS 120
KNOT JET DIGS ALONG THE PACIFIC NORTHWEST CARVING OUT A 500MB CLOSED
LOW OVER THE PLAINS ON MONDAY. ATTENDANT SURFACE LOW THEN
LIFTS INTO WESTERN MINNESOTA WITH A STRENGTHENING WARM FRONT
EXTENDING EASTWARD. THIS FRONT WILL LIKELY PUSH INTO/NEAR THE
FORECAST AREA AND BECOME THE FOCUS FOR CONVECTION AS MOISTURE
TRANSPORT INCREASES. THIS ALSO LOOKS TO BE THE BEST CHANCE FOR
SEVERE WEATHER AS AMPLE CAPE AND 0-6KM SHEAR VALUES IN THE 40 TO
45 KNOT RANGE WILL EXIST. STILL UNCERTAINTIES AS TO HOW THIS WILL
ALL EVOLVE...BUT CERTAINLY WORTH KEEPING AN EYE ON. MODELS HAVE BEEN
RATHER CONSISTENT WITH THIS EVOLUTION AND THUS HAVE GONE WITH 50 TO
60 PERCENT CHANCES FOR MONDAY AND MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY

UNSETTLED WEATHER WILL CONTINUE TUESDAY THROUGH THURSDAY AS
AFOREMENTIONED UPPER LEVEL SYSTEM TRACKS ACROSS THE FORECAST AREA.
DEPENDING UPON SPEED...STILL COULD BE A SEVERE THREAT ON
TUESDAY WITH SYSTEM STILL JUST WEST OF THE AREA. MODEL
CONSENSUS GIVING HIGH PROBABILITIES FOR TUESDAY AND TUESDAY NIGHT
WHICH SEEMS QUITE REASONABLE GIVEN PROXIMITY OF SURFACE AND UPPER
LOW. RAIN CHANCES WILL CONTINUE INTO THURSDAY BEFORE IT PULLS EAST OF
THE AREA ON FRIDAY.

TEMPERATURES LOOK TO BE BELOW NORMAL THROUGH THE PERIOD WITH HIGHS
MAINLY IN THE 70S.

&&

.AVIATION...

CONSIDERABLE UNCERTAINTY IN THE FCST DURING THE NEXT 24-48 HRS.
A MOIST AND UNSTABLE AIRMASS WILL BE OVER THE AREA/REGION TODAY THRU
SUN. HOWEVER FORCING MECHANISMS FOR CONVERGENCE/LIFT TO INITIATE
CONVECTION ON THE WEAK SIDE...WITH PLENTY OF TIMING/LOCATION
DIFFERENCES SEEN AMONG THE FCST MODELS THIS CYCLE. THIS LEADS TO A
RATHER LOW CONFIDENCE FCST...EVEN IN THE NEAR TERM OF TODAY/TONIGHT.

ONE WEAK SHORTWAVE AND BAND OF -SHRA/SCT TSRA WILL LIFT NORTH-EAST
OF THE TAF SITES EARLY THIS MORNING. GENERAL VFR CONDITIONS EXPECTED
THRU THE MORNING...BUT FOR SOME PATCHY MVFR VSBYS IN BR AROUND
SUNRISE DUE TO THE MOIST BOUNDARY LAYER. LOOSE MODEL CONSENSUS FOR
ANOTHER COUPLE OF WEAK SHORTWAVES TO BE APPROACHING THE AREA THIS
AFTERNOON THEN MOVING OVER THE AREA TONIGHT ALONG WITH A WEAK SFC
TROUGH. PLENTY OF MODEL DETAIL DIFFERENCES OF TIMING/STRENGTH OF
THESE FEATURES...AND RESULTING CONVECTION. OWING TO THE
UNCERTAINTY...WILL BE CONSERVATIVE WITH TSRA MENTIONS IN TAFS AND
LIMIT MENTION TO CB FOR NOW UNTIL A CLEARER TIMING SIGNAL CAN BE
SEEN. IF OR WHEN TSRA DO OCCUR...MVFR CIGS/IFR VSBYS CAN BE EXPECTED
WITH THEM...WITH MVFR VSBYS IN SHRA. FOR NOW APPEARS THE GREATEST
THREAT/COVERAGE OF SHRA/TSRA WOULD BE LATE TONIGHT INTO SUN MORNING
WITH PASSAGE OF THE SHORTWAVES AND A MID LEVEL TROUGH.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........RRS
Hazardous weather outlook, Jun 18, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT JUN 18 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THE GREATER CHANCES
WILL BE OVER NORTH-CENTRAL WISCONSIN TODAY THEN OVER SOUTHEAST
MINNESOTA TONIGHT. THE MAIN THREATS FROM ANY STORMS TODAY AND TONIGHT
WILL BE BRIEF HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS CHANCES CONTINUE SUNDAY THROUGH WEDNESDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY FOR MUCH OF THE AREA MONDAY NIGHT
THROUGH TUESDAY NIGHT. SEVERE STORMS ARE NOT ANTICIPATED SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY AND MONDAY NIGHT...
MAINLY ALONG AND SOUTH OF INTERSTATE 90. A RISK OF SEVERE STORMS
LOOKS TO CONTINUE TUESDAY INTO TUESDAY EVENING. AT THIS TIME THE
MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...HOWEVER DETAILS
ARE FAR FROM CERTAIN WITH ANY STORMS MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS

The radar

The La Crosse radar (KARX), 40 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Houston

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Houston County, 2 mi E of Willington
Reported by
COOP Observer
Coordinates
43.550, -91.510

A total of 4.8 inches of rain fell in the 24 hour period.

Heavy Rain, Winona

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Winona County, 1.21 mi SE of Dresbach
Reported by
COOP Observer
Coordinates
43.870, -91.310

A total of 4.3 inches of rain fell in the 24 hour period.

Heavy Rain, Wabasha

When
June 18, 4:30 PM CST to 6:30 PM CST
Where
Wabasha County, 0.49 mi W of Lake City
Reported by
COOP Observer
Coordinates
44.450, -92.280

Three inches of rain was measured in the 2 hour period ending at 630 p.m. CST.

Flood, Wabasha

When
June 18, 5:30 PM CST to 7:30 PM CST
Where
Wabasha County, 0.63 mi NW of Lake City to 1.03 mi WNW of Lake City
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
44.456, -92.279

Locally heavy rain produced street flooding in Lake City.

Flash Flood, Wabasha

When
June 18, 5:45 PM CST to 8:45 PM CST
Where
Wabasha County, 1.98 mi SW of Lake City to 2.66 mi SSW of Lake City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.427, -92.293

Nearly three inches of rain fell in the previous 2 hours. This heavy rain caused a bank to erode along U.S. Highway 63. The erosion cause a couple of trees to fall down.

Flash Flood, Wabasha

When
June 18, 6:45 PM CST to 10:45 PM CST
Where
Wabasha County, 1.43 mi SSW of Lake City to 1.67 mi SSW of Lake City
Cause
Heavy Rain
Property damage
$1,000
Reported by
COOP Observer
Coordinates
44.431, -92.281

Bremers Creek was over the road where it crossed Marion Street southwest of Lake City. The water was still rising rapidly and some erosion of the road occurred. The Lake City Fire Department set up barricades to keep motorists from crossing the bridge until the amount of erosion could be determined.

Flash Flood, Houston

When
June 18, 11:15 PM CST to June 19, 2:15 AM CST
Where
Houston County, 3.76 mi NNE of Mound Prairie to 3.99 mi WNW of River Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
43.830, -91.420

Slow moving thunderstorms produced locally heavy rain that created some flash flooding along Burns Creek west of La Crescent. A total of 5.25 inches of rain was reported in this area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318196, 318197, 315372, 315370, 315369, 315377, 318195.